Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 8, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at May 23, 2004, 6:00 PM EDT for Lenoir County, North Carolina. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2004, 6:00 PM EDT (22:00 UTC)
- Expired
- May 23, 2004, 7:30 PM EDT
- In force
- 90 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Lenoir County, NC
The radar
The Morehead City radar (KMHX), 87 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KMHX 232200
FFWMHX
NCC107-232330-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
600 PM EDT SUN MAY 23 2004
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LENOIR COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 730 PM EDT
* AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM NEAR KINSTON...MOVING NORTHEAST
AT 10 MPH.
* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
GRANGERS BY 615 PM EDT...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
LAT...LON 3517 7754 3517 7754 3517 7754 3517 7754
3517 7754 3517 7754 3517 7754 3517 7754
3517 7754 3517 7754 3517 7754 3517 7754
3517 7754 3517 7754 3517 7754 3517 7754
3517 7754 3517 7754 3517 7754 3517 7754
$$
51 follow-up statement
000
WGUS72 KMHX 232259
FFSMHX
NCC107-232330-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
656 PM EDT SUN MAY 23 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM EDT FOR LENOIR
COUNTY...
AT 655 PM EDT...LAW ENFORCEMENT OFFICIALS REPORTED FLOODING ALONG
SEVERAL ROADS TO THE NORTH AND EAST OF KINSTON. DOPPLER RADAR
ESTIMATED OVER 3 INCHES OF RAIN FELL IN PARTS OF LENOIR
COUNTY...ESPECIALLY THE NORTHEAST CORNER. ALTHOUGH THE RAIN WILL
CONTINUE TO DIMINISH...RUNOFF WILL CONTINUE TO PRODUCE FLOODING OF
SMALL STREAMS AND LOW LYING AREAS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF COUNTRY
ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
LAT...LON 3512 7776 3517 7783 3535 7782 3536 7770
3533 7767 3538 7756 3542 7753 3542 7747
3535 7745 3533 7739 3530 7745 3525 7744
3523 7753 3516 7752 3508 7759 3500 7773
3500 7774
$$
5What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:42 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 23, 3:42 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 342 PM EDT SUN MAY 23 2004 .SHORT TERM...GOM/MEXICO UPPER RIDGE WILL REMAIN OVER THE SE STATES THROUGH MID WEEK WITH A CONTINUATION OF HOT/HUMID CONDITIONS AND A THREAT FOR DIURNAL CONVECTION. THICKNESS FCST SUPPORT HIGHS IN THE 90S INLAND AND OVERNIGHT LOWS WITHIN FEW DEGREES OF 70S. WEAKLY FORCED ATMOS AND LACK OF SYNOPTIC SCALE TRIGGER MEANS THAT CONVECTIVE INITIATION WILL BE BY MESOSCALE PROCESSES. WILL KEEP POPS AOB 30% AND CONFINE TO THE AFTERNOON EVENING. NUMEROUS UPSTREAM CONVECTIVE COMPLEXES COULD PRODUCE A MESOSCALE VORTICITY CENTER AND OUTFLOW BOUNDARIES WHICH COULD ENHANCE CONVECTION ACROSS ESTRN NC. THIS CAN BE FINE TUNED LATER WHEN CONVECTIVE TRENDS BECOME BETTER DEFINED. && .LONG TERM...UPPER RIDGE WEAKENS AND FLOW BECOMES NW OVER THE ESTRN US BY THU. THIS WILL ALLOW A WEAK COLD FRONT TO DRIFT ACROSS NC ON THU WITH A BETTER THREAT FOR CONVECTION AS THE FRONT ENCOUNTERS THE HOT/HUMID AIRMASS ENTRENCHED ACROSS ESTRN NC. FRI LOOKS TO BE DRY AS WEAK HIGH PRES BUILD OVER THE AREA. ANOTHER FRONT WILL ENTER NC SAT AND SHOULD LINGER INTO SUNDAY WITH A THREAT FOR MAINLY DIURNAL CONVECTION. TEMPS WILL AVERAGE IN THE MID TO UPPER 80S AND LOWS IN THE 60S. && .MARINE...SW WINDS WILL CONTINUE IN THE 15-20 KT RANGE WITH 20-25 KT POSSIBLE TOMORROW AFTN S OF OREGON INLET TO CAPE HATTERAS AS LOW PRES PASSES BY TO OUR N AND HIGH PRES REMAINS ANCHORED TO OUR SE. WINDS GET UP TO OR NEAR SCA CRITERIA AGAIN WED AFTN INTO WED EVENING AS ANOTHER LOW MOVES THRU GREAT LAKES REGION AND HIGH REMAINS OVER W ATLC. COLD FRONT APPROACHES FROM THE W THU AND MOVES THRU THU NIGHT WITH GRADIENT RELAXING THU NIGHT INTO FRI. A SE SWELL WILL INCREASES TO AROUND 2-3 FT BY MID WEEK WHICH WILL HAVE AN IMPACT ON RIP CURRENTS. && .AVIATION...OTHER THAN ISOLD-WDLY SCT TSTMS LATE THIS AFTN EXPECT VFR CONDITIONS NEXT 24 HRS. && .HYDROLOGY...ISSUED RIVER FLOOD WARNING FOR CONTENTENA CREEK BASED ON LATEST RVF. ONLY MINOR FLOODING EXPECTED. CREST IS FCST ON WED AND THIS AMY A BIT SLOW. WE WILL BE UPDATING THIS SITUATION ON MON. && .PRELIMINARY POINT TEMPS/POPS... MHX 70 88 71 88 / 20 20 10 20 EWN 69 90 70 90 / 30 20 10 20 HSE 70 80 73 81 / 20 20 10 20 PGV 70 93 71 93 / 30 20 10 20 && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. && ELARDO/SHAFFER
Hazardous weather outlook, May 23, 4:25 AM EDT, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 425 AM EDT SUN MAY 23 2004 NCZ029-044>047-079>081-090>095-098-103-104-240825- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 426 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, May 23, 5:10 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
510 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL FAISON 35.12N 78.14W
05/23/2004 0.75 INCH DUPLIN NC PUBLIC
PUBLIC REPORTED PENNY SIZE HAIL AND GUSTY WINDS
&&
JMELocal storm report, May 23, 5:30 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
530 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL KINSTON 35.28N 77.59W
05/23/2004 1.75 INCH LENOIR NC TRAINED SPOTTER
GOLF BALL SIZE HAIL REPORTED BY SPOTTER
0526 PM TSTM WND GST KINSTON 35.28N 77.59W
05/23/2004 0 MPH LENOIR NC TRAINED SPOTTER
50-60 MPH WIND GUST REPORTED BY SPOTTER
0516 PM TSTM WND DMG 5 ENE SNOW HILL 35.48N 77.59W
05/23/2004 GREENE NC AIRPLANE PILOT
TREES DOWN NEAR SNOW HILL
&&
JMELocal storm report, May 23, 5:41 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
541 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL SIMPSON 35.58N 77.28W
05/23/2004 0.75 INCH PITT NC FIRE DEPT/RESCUE
PENNY SIZE HAIL IN SIMPSON
&&
JMEThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:29 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 31 min |
| May 22, 8:47 PM EDT | Severe Thunderstorm Warning | MHX | Greene | 43 min |
| May 22, 9:00 PM EDT | Flash Flood Warning | MHX | Pitt | 2 hr |
| May 22, 9:29 PM EDT | Flash Flood Warning | MHX | Greene | 91 min |
| May 22, 11:00 PM EDT | Flash Flood Warning | MHX | Pitt | 3 hr |
| May 23, 4:48 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 42 min |
| May 23, 4:52 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 38 min |
| May 23, 4:54 PM EDT | Severe Thunderstorm Warning | MHX | Greene | 36 min |
| May 23, 5:11 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 34 min |
| May 23, 5:25 PM EDT | Severe Thunderstorm Warning | MHX | Martin | 50 min |
| May 23, 5:33 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 42 min |
| May 23, 5:42 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 33 min |
| May 23, 5:48 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 42 min |
| May 23, 5:53 PM EDT | Flash Flood Warning | MHX | Pitt | 97 min |
| May 23, 6:22 PM EDT | Severe Thunderstorm Warning | MHX | Washington | 38 min |
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.